Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
159 Doctors are Online

Suffering from BP and prescribed with actiblock. Having headache and disturbance in sleep. Is it the right medication?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1996
Answered : 192 Questions
Dear Doctor,
since 2012 Dec onwards I am suffering from BP 130/90 to 140/90.actaully i visited doctor due to high pulse rate(88 to 100 per min).after checking BP he pricriped Actiblock ipr 25 medicine(morning 8 am one tab).since then i am suffering from headache.feb month i visited due to headache and he gave melthix for 20 days(afternoon one tab).in sep 2013 i got sleep distubence.not able to sleep more than 2-3 hrs.Doctor gave etilaam 0.5mg
for 15 days(night one tab).
now I met cardiologist two days back and he suggested concord 5mg daily night along with ethizolam for one week.Kindly suggest whethete I am given right medication.side effect is really pathatic...and will it make my life more missable in future ?
note:I have not yet started concord.
note:before BP medication i did not had any sleep proble nor headache at all
Posted Mon, 21 Oct 2013 in Hypertension and Heart Disease
Answered by Dr. Raja Sekhar Varma 3 hours later
Brief Answer:
BP is ok; insomnia & headache need further testing

Detailed Answer:
Thank you for your query.

I understand that you have been diagnosed as having hypertension and have been prescribed Actiblock, which is a beta blocker. I also see that you have been having headache and insomnia since then.

The BP has been only marginally high and appears to be reasonably controlled on a low dose of the medicine. However, there could be further increases in the dose of the medicine if BP is not well controlled 24 hours a day. On the other hand, if you do not feel well with this medicine, one could also switch over to other types of medicines to control BP with possibly lesser side effects and greater efficacy. You will need to be examined in detail and relevant investigations done by an experienced clinician before that can be done.

I am not sure whether your BP or the drug or some other causes are responsible for the headaches and insomnia. Both symptoms need to be evaluated in detail. Actiblock, in fact, has been used in the prevention of migraine. BP at the levels that you have mentioned does not cause headache. If headache and insomnia are frequent and disturbing, it is better to consult a neurologist and get evaluated fully.

However, if you strongly suspect the medicine, it can be changed to an alternative medicine. But since your medicine is a beta blocker, it is better that the change in medicine is done under the close supervision of an experienced doctor. There are many effective drugs that can be used and that should not be a problem at all. You can lead a normal life with BP medication.

Concor (Bisoprolol) is a highly specific beta blocker with some similarities to Actiblock (Metoprolol). Some people tolerate this better than the other. Etizolam is a safe drug used in the treatment of insomnia. Further increases in the dose are safe if done by the treating physician. Again, alternative drugs are also available, but there is no reason to change if the medicine has been effective.

I hope this answers your query. Feel free to ask me for any further clarifications.
With regards,
Dr RS Varma, MD, DM
Consultant Interventional Cardiologist
Above answer was peer-reviewed by
Follow-up: Suffering from BP and prescribed with actiblock. Having headache and disturbance in sleep. Is it the right medication? 40 minutes later
Dear Doctor
My first visit to doctor was having high pulse rate 100.sinustycacardia in ECG.
then doctor prescribed inderol in the month of Nov 2012.and my BP was 130/90 and one time 140/90.soon after i got headache.then I met cardiologist and he prescribed Actiblok.intermediately i was getting headache and changed the doctor(due to long distance to XXXXXXX cardiologist) to MD general physician.he adviced to continued to use actiblok and gave melthi for some happned in the month of Feb.iw as ok till Sep I got sleep distabence and not able to sleep properly.only 2-3 started Etizolam .5 mg.still i am not confortable and went to cardiologist for second opnion.
I never had headache and sleep problem before my BP medication.I used to have excellent sleep.
now cardiologist gave concord 5 mg and Etizolam 0.5 mg to use for one week.
Kindly advice whether I was diagnosed correctly or BP tablets will have such huge side effect.I have not yet stared the concord as i want to take opnion and start.

Kindly advice.
Answered by Dr. Raja Sekhar Varma 2 hours later
Brief Answer:
side effects unlikely, other causes to be searched

Detailed Answer:
Thank you for your reply.

As I said earlier, your BP problem is only mild and is well controlled with the medicine. If the headache was due to the BP medicine, you should have got headache every time you took the medicine, which I understand does not happen.

Heart rate of 100/minute can be seen commonly with anxiety, stress, fever, tension, exercise, lack of fitness, etc. In fact, your medicine will help to reduce the heart rate.

Sleep disturbances too have many different causes. As per your statement, sleep disturbance has started only months after starting the medicine.

As such, I think that the headache and sleep problems are not due to BP or the medicine for BP.

For example, stress, worry and anxiety itself can result in mildly elevated BP, headache and sleeplessness.

Actiblock is an appropriate medicine for hypertension as also Etizolam for sleeplessness. Concor is similar in action (though they are not the same) to Actiblock for hypertension and can be safely taken.

Instead of blaming the medicines for your new symptoms, you should probably consult a good physician or neurologist and find out the cause for such symptoms. Please remember that there are common, multiple causes for these symptoms which need expert evaluations and investigations. Once a diagnosis has been correctly made, treatment can be done.

If strict BP monitoring is possible, you could even stop all medicines and monitor your pulse and BP very carefully. You can do tests for target organ damage due to high BP (cardiac tests like ECG, echo, treadmill test), blood tests like blood urea, serum creatinine, urine microalbuminuria, fundus examination by ophthalmologist for hypertensive retinopathy. If there is evidence of any target organ damage, you will definitely have to take medicines. Otherwise, you could try controlling BP with diet and exercise. If BP goes up to 140/90 and above, you should be on medicines. The target BP is 130/80 mmHg. If BP monitoring is not possible, do not experiment by stopping drugs.

I would strongly urge you to consider a formal evaluation of headache and sleeplessness.

I hope I have been able to answer your doubts.
With regards,
Dr RS Varma
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor